The Annals of Probability

SLE curves and natural parametrization

Gregory F. Lawler and Wang Zhou

Full-text: Open access


Developing the theory of two-sided radial and chordal $\mathit{SLE}$, we prove that the natural parametrization on $\mathit{SLE}_{\kappa}$ curves is well defined for all $\kappa<8$. Our proof uses a two-interior-point local martingale.

Article information

Ann. Probab., Volume 41, Number 3A (2013), 1556-1584.

First available in Project Euclid: 29 April 2013

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60D05: Geometric probability and stochastic geometry [See also 52A22, 53C65] 60J60: Diffusion processes [See also 58J65] 30C20: Conformal mappings of special domains 28A80: Fractals [See also 37Fxx]

SLE natural parametrization Doob–Meyer decomposition local martingale


Lawler, Gregory F.; Zhou, Wang. SLE curves and natural parametrization. Ann. Probab. 41 (2013), no. 3A, 1556--1584. doi:10.1214/12-AOP742.

Export citation


  • [1] Beffara, V. (2008). The dimension of the SLE curves. Ann. Probab. 36 1421–1452.
  • [2] Cardy, J. (2005). SLE for theoretical physicists. Ann. Physics 318 81–118.
  • [3] Dellacherie, C. and Meyer, P.-A. (1982). Probabilities and Potential: Theory of Martingales. B. North-Holland Mathematics Studies 72. North-Holland, Amsterdam.
  • [4] Gruzberg, I. A. and Kadanoff, L. P. (2004). The Loewner equation: Maps and shapes. J. Stat. Phys. 114 1183–1198.
  • [5] Karatzas, I. and Shreve, S. E. (1991). Brownian Motion and Stochastic Calculus, 2nd ed. Graduate Texts in Mathematics 113. Springer, New York.
  • [6] Lawler, F. and Werness, B. (2013). Multi-point Green’s functions for SLE and an estimate of Beffara. Ann. Probab. 41 1513–1555.
  • [7] Lawler, G. (2009). Schramm–Loewner evolution (SLE). In Statistical Mechanics (S. Sheffield and T. Spencer, eds.). IAS/Park City Mathematics Series 16 231–295. Amer. Math. Soc., Providence, RI.
  • [8] Lawler, G. F. (1980). A self-avoiding random walk. Duke Math. J. 47 655–693.
  • [9] Lawler, G. F. (2005). Conformally Invariant Processes in the Plane. Mathematical Surveys and Monographs 114. Amer. Math. Soc., Providence, RI.
  • [10] Lawler, G. F., Schramm, O. and Werner, W. (2004). Conformal invariance of planar loop-erased random walks and uniform spanning trees. Ann. Probab. 32 939–995.
  • [11] Lawler, G. F. and Sheffield, S. (2011). A natural parametrization for the Schramm–Loewner evolution. Ann. Probab. 39 1896–1937.
  • [12] Rohde, S. and Schramm, O. (2005). Basic properties of SLE. Ann. of Math. (2) 161 883–924.
  • [13] Schramm, O. (2000). Scaling limits of loop-erased random walks and uniform spanning trees. Israel J. Math. 118 221–288.
  • [14] Schramm, O. and Sheffield, S. (2009). Contour lines of the two-dimensional discrete Gaussian free field. Acta Math. 202 21–137.
  • [15] Schramm, O. and Zhou, W. (2010). Boundary proximity of SLE. Probab. Theory Related Fields 146 435–450.
  • [16] Smirnov, S. (2001). Critical percolation in the plane: Conformal invariance, Cardy’s formula, scaling limits. C. R. Acad. Sci. Paris Sér. I Math. 333 239–244.
  • [17] Smirnov, S. (2010). Conformal invariance in random cluster models. I. Holomorphic fermions in the Ising model. Ann. of Math. (2) 172 1435–1467.
  • [18] Werner, W. (2004). Random planar curves and Schramm–Loewner evolutions. In Lectures on Probability Theory and Statistics. Lecture Notes in Math. 1840 107–195. Springer, Berlin.